Texas, 2017

Hail and Damaging Wind in Texas, March 27, 2017

March 27, 2017 · NWS HGX · 2 events in 1 county or zone

Severe thunderstorms produced large hail and damaging winds near Bryan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms produced large hail and damaging winds near Bryan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 26, 10:52 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 26, 10:52 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1152 PM CDT Sun Mar 26 2017

.AVIATION...
Cluster of strong cells nw of CLL will make its way into the
terminal within the next few hours. Large hail and heavy
downpours will be the primary threat assuming it maintains its
intensity. Added tstms to that TAF and also mentioned possibility
in the UTS area. Otherwise...MVFR cigs in the process of
overspreading the area and that'll persist into the mid morning
hours Mon until lifting. Will need to keep a close eye if/where
this cluster of storms leaves a boundary once it dissipates.
Possibility exists it could become a focus for sct storms on Mon
afternoon w/ heating, and esp if a seabreeze catches up to it. Threw
in some VCSHs in the IAH, CXO, UTS for this possibility. Otherwise,
rinse/repeat with lower cigs filling back in Mon night. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      66  83  67  85  68 /  20  20  10  10  20
Houston (IAH)              67  85  68  85  71 /  10  30  10  10  10
Galveston (GLS)            70  83  70  82  73 /  10  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 4 AM CDT Monday for
     the following zones: Waters from Freeport to the Matagorda
     Ship Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, Mar 26, 10:49 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
1149 PM CDT Sun Mar 26 2017

TXZ163-164-176>179-195>199-271200-
Brazos-Burleson-Grimes-Houston-Madison-Montgomery-Polk-
San Jacinto-Trinity-Walker-Washington-
1149 PM CDT Sun Mar 26 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

A strong thunderstorm may enter the far northern counties of the
forecast area early Monday morning. This storm has had a history
of producing quarter to golf ball size hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A vigorous upper level low will bring periods of showers and
thunderstorms to the area Wednesday. The stronger storms could
producing damaging winds...large hail and locally heavy rain. At
this time...areas north of I-10 appear to be the area most likely
to receive hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Heightened spotter awareness this coming week.

In the hours before

Special weather statement, Mar 27, 12:25 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
125 AM CDT MON MAR 27 2017

TXZ176-196-270715-
Madison TX-Brazos TX-
125 AM CDT MON MAR 27 2017

...STRONG THUNDERSTORMS ACROSS NORTHERN BRAZOS AND WEST CENTRAL
MADISON COUNTIES THROUGH 215 AM CDT...

At 124 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hearne, moving east at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northwestern Bryan, Kurten and Wixon Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

LAT...LON 3074 9646 3079 9642 3086 9639 3092 9634
      3097 9625 3099 9617 3102 9613 3080 9619
      3068 9618 3072 9651
TIME...MOT...LOC 0624Z 271DEG 29KT 3086 9668

40
Special weather statement, Mar 27, 12:45 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
145 AM CDT MON MAR 27 2017

TXZ195-196-270730-
Brazos TX-Burleson TX-
145 AM CDT MON MAR 27 2017

...STRONG THUNDERSTORMS ACROSS CENTRAL BURLESON AND CENTRAL BRAZOS
COUNTIES THROUGH 230 AM CDT...

At 144 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hearne, moving southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
College Station, Bryan, Caldwell, Snook, Kyle Field and Lyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

If on or near Lake Somerville, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
      3074 9646 3083 9640 3061 9621 3033 9665
      3066 9675
TIME...MOT...LOC 0644Z 322DEG 20KT 3080 9660

40

The radar

The Ft Hood radar (KGRK), 89 km away, was scanning. The volume nearest the first event began at 07:21 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brazos

When
March 27, 1:20 AM CST to 1:25 AM CST
Where
Brazos County, 0.59 mi W of Smetana
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
30.650, -96.460

Half dollar size hail lasted for around five minutes near Smetana Road.

Thunderstorm Wind, Brazos

When
March 27, 1:20 AM CST
Where
Brazos County, 1.72 mi NW of Smetana
Measured
51 kt (59 mph) estimated gust
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
30.666, -96.472

Trees were snapped and uprooted off of Nonie Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676561, 676621.